An investigation is underway into the death of a 68-year-old Kansas woman who experienced a reaction to the coronavirus vaccine and received medical treatment but later died. While the Kansas Department of Health and Environment (KDHE) said that it would be “premature to assign a specific cause of death” before the investigation is complete, the obituary for Jeanie Marie Evans said she died “from a reaction to the COVID vaccine.”
According to a statement provided to Fox News, KDHE was made aware of a 68-year-old Atchison County resident’s death and informed that the individual had been vaccinated in Jefferson County. The statement said that local health department officials said “appreciate CDC guidelines were followed.”
“During the waiting period following the vaccine administration, the individual began experiencing anaphylaxis and medical treatment was provided,” the statement said. “The resident was transported to a local hospital where the individual later passed away. The death will be fully investigated in accordance with standard protocol. Until the investigation is complete, it is premature to assign a specific cause of death.”
Evans’ obituary stated she died at Topeka’s Stormont-Vail Hospital.
Instances of anaphylaxis following COVID-19 vaccination, while rare, have been reported to the CDC. As such, the agency has issued guidance for monitoring post-vaccination for such events. Each vaccination location is advised to have at least three doses of epinephrine available at all times, and those who have a history of an immediate allergic reaction of any severity to another vaccine or injectable therapy, or those with a history of anaphylaxis due to any cause should be monitored for 30 minutes rather than the traditional 15 minute period.
Anaphylaxis can be life-threatening and requires immediate attention. Symptoms may include respiratory distress such as throat closing or tightness, hoarseness, coughing, trouble swallowing, nasal congestion, or others, or it can present as gastrointestinal symptoms such as nausea, vomiting diarrhea, abdominal pain, or cramps. Others may experience cardiovascular issues such as dizziness, fainting, tachycardia, hypotension, or a weak pulse, or a person may break out in hives, widespread redness, itching, or swelling.
“If anaphylaxis is suspected, administer epinephrine as soon as possible, contact emergency medical services, and transfer patients to a higher level of medical care,” the CDC advises.
It was not clear if Evans had a history of anaphylaxis, or if she had been instructed to wait 15 or 30 minutes post-vaccination for monitoring.
The KDHE statement said that local health officials reported the death via the CDC’s Vaccine Adverse Event Reporting System (VAERS).
Evans’ obituary said her death was unexpected” and that she was active on the Effingham City Council. She is survived by three sons, two daughters, fifteen grandchildren and two great-grandchildren.